Hail, Geary
- When
- June 27, 8:17 PM CST
- Where
- Geary County, 3 mi NE of Junction City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -96.800
Reported at Fort Riley.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:05 PM CST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT TUE JUN 27 2006 .DISCUSSION... AT 19Z SATELLITE IMAGERY SHOWED A WEAK SHORTWAVE MOVING THROUGH THE BACK SIDE OF AN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST...MAINLY ACROSS CENTRAL MO. THIS IN COMBINATION WITH DAYTIME HEATING HAS SPARKED SOME ISOLATED CONVECTION JUST EAST OF THE FORECAST AREA. FURTHER UPSTREAM...A COUPLE SHORTWAVES WERE MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST AND INTO THE RIDGE AXIS OVER THE NORTHERN ROCKIES. AT THE SFC A WEAK TROUGH AXIS WAS NOTED ACROSS SOUTHERN IA INTO EASTERN AND SOUTHERN NEB. SUBSIDENCE BEHIND THE SHORTWAVE HAS PREVENTED CONVECTION FROM DEVELOPING ALONG THIS AXIS OF WEAK CONVERGENCE AS OF 19Z. SYNOPTIC SCALE FORCING AND LIFT CONTINUE TO LOOK FAIRLY WEAK FOR TONIGHT AND WEDNESDAY. HOWEVER GIVEN MODEL PROGS OF A CONDITIONALLY UNSTABLE ATMOSPHERE AND LITTLE CHANGE IN AIRMASS EXPECTED IN THE SHORT TERM...IT IS HARD TO RULE OUT THE POSSIBILITY FOR AN ISOLATED STORM OR TWO. ISENTROPIC SFC CONTINUE TO INDICATE UPGLIDE DEVELOPING TONIGHT AS WAA INCREASES FROM THE WEST. THEN DURING THE AFTERNOON WEDNESDAY...DAYTIME HEATING AND THE TROUGH AXIS SLOWLY SAGGING SOUTH COULD ALLOW FOR ISOLATED CONVECTION TO DEVELOP. MAIN CONCERN WITH STORMS FOR TONIGHT AND WEDNESDAY IS THE POTENTIAL FOR STRONG WINDS GIVEN THE INVERTED V PROFILES FORECAST BY THE MODELS. FOR TEMPS...MODELS SUGGEST TEMPS WILL BE 4 TO 6 DEGREES WARMER THAN TODAY. 850 TEMPS WARM TO THE 20-23C RANGE WITH 1000-500 THICKNESSES INCREASES ABOUT 60 TO 70 METERS. THEREFORE HAVE BUMPED UP HIGHS FOR WED TO AROUND 90 AND THE LOWER 90S. WITH A RELATIVELY DRY AIRMASS AND LIGHT WINDS EXPECTED AGAIN FOR TONIGHT...THINK LOWS WILL BE AT OR SLIGHTLY BELOW NORMAL AGAIN. INCREASING MID LEVEL ALTOCU MAY ACT TO KEEP LOWS A TAD WARMER...SO KEPT LOWS GENERALLY IN THE LOWER 60S WITH SOME ISOLATED SPOTS FALLING INTO THE UPPER 50S. WEDNESDAY NIGHT...WITH WEAK FRONTAL BOUNDARY STALLED OUT OVER THE CWA...AND A VEERING H850 FLOW OVERNIGHT...KEPT ISOLATED THUNDERSTORMS IN THE FORECAST ACROSS THE CWA AS THE AXIS OF INSTABILITY REMAINS FOCUSED AROUND WEAK FRONTAL BOUNDARY OVERNIGHT. THURSDAY THROUGH SUNDAY...THE GENERAL FLOW ALOFT WILL REMAIN DEFINED BY A RIDGE OVER THE WEST AND A TROUGH OVER THE EAST COAST. THIS FLOW HAS BEEN FORECAST DO DEAMPLIFY THURSDAY AND FRIDAY AS A H500 LOW MOVES SOUTHEAST OUT OF ALASKA AND THROUGH CANADA BREAKING DOWN THE NORTHERN PORTION OF THE AMPLIFIED RIDGE OVER THE WESTERN CONUS. GENERAL WEST TO NORTHWEST FLOW WILL REMAIN ALOFT OF THE CWA THROUGH THIS PERIOD...ALLOWING A LEE SIDE TROUGH TO DEVELOP AND BRING SOUTHERLY FLOW THROUGH THE BOUNDARY LAYER. WITH H850 FLOW OUT OF THE WEST SOUTHWEST AND SOUTHERLY FLOW THROUGH THE REMAINDER OF THE BOUNDARY LAYER...A VERY WARM PATTERN SHOULD DEFINE THE REST OF THE WEEK AND HAVE RAISED HIGHS A FEW DEGREES FOR MOST DAYS AS A RESULT. EXPECT THAT THIS PERIOD WILL REMAIN DRY WITH SOUTHWEST H850 FLOW PREVENTING DEEP MOISTURE FROM ENTERING THE REGION. EXTENDED...EXPECT THE BEST CHANCE FOR PRECIPITATION IN THE FORECAST PERIOD WILL REMAIN CONFINED TO A SUNDAY NIGHT THROUGH MONDAY NIGHT TIMEFRAME. GFS HAS BEEN FAIRLY CONSISTENT IN BRINGING A FEW VIGOROUS SHORTWAVES THROUGH THE NORTHWEST FLOW ALOFT SUNDAY AND MONDAY. THE FIRST OF THESE WAVES SEEMS TO REMAIN NORTH OF THE CWA...BUT IT SHOULD AID IN THE DEVELOPMENT OF A SURFACE LOW PRESSURE SYSTEM IN THE LEE SIDE TROUGH OVER THE WESTERN HIGH PLAINS. EITHER FROM AN MCS GENERATED BY THIS FIRST SHORTWAVE...OR BY THE SECOND VIGOROUS SHORTWAVE FORECAST TO MOVE THROUGH THE FLOW ALOFT THIS SURFACE LOW IS EXPECTED TO SLIDE SOUTH THROUGH THE CENTRAL PLAINS MONDAY AND MONDAY NIGHT...BRINGING OUR BEST CHANCE FOR PRECIPITATION AS A FRONTAL BOUNDARY SLIDES SOUTH OVER THE CWA. GFS INDICATES ANOTHER MCS DEVELOPING ALONG THIS BOUNDARY MONDAY AFTERNOON...WHICH IS POSSIBLE...BUT IS ALSO LIKELY TO CHANGE SEVERAL TIMES IN TIMING AND INTENSITY SO STUCK WITH SLIGHT CHANCE POPS SUNDAY NIGHT THROUGH MONDAY AFTERNOON. TUESDAY WILL GREATLY DEPEND ON WHAT HAPPENS WITH THE SURFACE LOW PRESSURE SYSTEM ON MONDAY...AND THE MODELS DIFFER ON HOW FAR SOUTH THE SYSTEM WILL MOVE...SO TRENDED TOWARDS HPC AND GFS SOLUTION AS ENSEMBLE MEAN FAVORS THIS SOLUTION. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT TUE JUN 27 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-282130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 420 PM CDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SOME STRONG GUSTY WINDS OF 40 TO 50 MPH MAY BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ACROSS EAST CENTRAL...NORTHEAST AND NORTH CENTRAL KANSAS. THERE IS A POSSIBILITY THAT AN ISOLATED STORM COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING...PRODUCING STRONG WINDS. THUNDERSTORMS ARE IN THE FORECAST FOR AREAS GENERALLY NORTH OF INTERSTATE 70 FROM SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 530 PM CDT TUE JUN 27 2006 KSZ010>012-024-272300- BROWN-JACKSON-MARSHALL-NEMAHA- 530 PM CDT TUE JUN 27 2006 THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF NEMAHA...BROWN AND JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CENTRALIA...FAIRVIEW...HIAWATHA...RESERVE...POWHATTAN...ROBINSON... CORNING...WILLIS...KICKAPOO RESERVATION...EVEREST...AND WHITING. ANOTHER AREA OF STRONG THUNDERSTORMS OVER SOUTHEAST NEBRASKA WAS MOVING SOUTH AND THESE COULD EFFECT THE NORTHERN PORTIONS OF MARSHALL COUNTY FROM NEAR OKETO TO SUMMERFIELD BY AROUND 6 PM AND THESE ALSO COULD HAVE PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 555 PM CDT TUE JUN 27 2006 KSZ010>012-024-272345- BROWN-JACKSON-MARSHALL-NEMAHA- 555 PM CDT TUE JUN 27 2006 THROUGH 645 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HIAWATHA...WILLIS...GOFF...KICKAPOO RESERVATION...CORNING...EVEREST...WETMORE...HORTON...NETAWAKA AND WHITING. A SECOND CLUSTER OF STRONG STORMS OVER SOUTHEAST NEBRASKA WILL MOVE ACROSS THE OKETO TO SUMMERFIELD AREAS TOWARD BEATTIE AND SENECA VICINITIES. THESE STORM MAY ALSO CONTAIN PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH AS THEY MOVE TO THE SOUTHEAST. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 632 PM CDT TUE JUN 27 2006 KSZ010-011-280030- MARSHALL-NEMAHA- 632 PM CDT TUE JUN 27 2006 THROUGH 730 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OKETO... BERN...MARYSVILLE...AXTELL...BEATTIE...BAILEYVILLE...SENECA. ..BLUE RAPIDS...CENTRALIA...FRANKFORT...CORNING...AND LILLIS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 742 PM CDT TUE JUN 27 2006 KSZ010-011-280115- MARSHALL-NEMAHA- 742 PM CDT TUE JUN 27 2006 THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS SOUTHEAST MARSHALL AND SOUTHWEST NEMAHA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VERMILLION AND LILLIS.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 817 PM CDT TUE JUN 27 2006 KSZ022-280200- RILEY- 817 PM CDT TUE JUN 27 2006 THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LEONARDVILLE...RILEY...KEATS AND WESTERN MANHATTAN.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 900 PM CDT TUE JUN 27 2006 KSZ022-036-280245- GEARY-RILEY- 900 PM CDT TUE JUN 27 2006 THROUGH 945 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 10 MPH ACROSS PORTIONS OF SOUTHWEST RILEY AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OGDEN...EAST SHORE OF MILFORD LAKE AND JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 297 AND 305 COULD ALSO BE AFFECTED.
The Topeka radar (KTWX), 50 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
Reported at Fort Riley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514733.